Format

Send to

Choose Destination
J Clin Neurosci. 2015 Mar;22(3):592-4. doi: 10.1016/j.jocn.2014.10.005. Epub 2014 Dec 23.

Posterior reversible encephalopathy syndrome secondary to blood transfusion.

Author information

1
Department of Neurology, University at Buffalo School of Medicine and Biomedical Sciences, The State University of New York, 100 High Street, Building D, Buffalo, NY 14203-1126, USA. Electronic address: Karanbirsinghmd@gmail.com.
2
Department of Neurology, University at Buffalo School of Medicine and Biomedical Sciences, The State University of New York, 100 High Street, Building D, Buffalo, NY 14203-1126, USA.

Abstract

The appearance of posterior reversible encephalopathy syndrome (PRES) after blood transfusion is rare and has only been reported in three patients to our knowledge. We report a fourth patient with PRES secondary to blood transfusion. A 36-year-old woman with a history of menorrhagia presented to the emergency department with severe fatigue. She had a hemoglobin of 1.7 g/dl and received four units of red blood cells over 15 hours. On day 6 post-transfusion she returned with confusion, headache and a generalized tonic-clonic seizure. The MRI of her brain was consistent with PRES. The following day her confusion worsened, repeat MRI of the brain showed new T2-weighted lesions. Over next 10 days her mental status gradually improved close to her baseline. A repeat MRI of the brain showed resolution of the T2-weighted lesions. The clinical presentation, radiological findings and disease progression in our patient was consistent with PRES. Other than the blood transfusions, there were no apparent risk factors for PRES. The prior three patients with post-transfusion PRES have been reported in middle-aged women with uterine fibroids. It is suspected that these patients have a subacute to chronic anemic state due to ongoing menorrhagia. It is interesting to note that no cases of PRES post-transfusion have been reported in the setting of acute blood loss, such as from trauma. It is postulated that an abrupt increase in hemoglobin causes a rapid rise in blood viscosity and loss of hypoxic vasodilation. Subsequent endothelial damage and brain capillary leakage results in PRES. This constellation of changes may not occur after transfusion in patients with more acute blood loss.

KEYWORDS:

Anemia; Posterior reversible encephalopathy syndrome; Rapid blood transfusion; Reversible posterior leukoencephalopathy syndrome

PMID:
25542590
DOI:
10.1016/j.jocn.2014.10.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center